Colorado, 2012

High Wind in Colorado, May 26 to 27, 2012

May 26 to 27, 2012 · NWS GLD · 1 event in 1 county or zone

A deepening surface low over Eastern Colorado caused the surface pressure gradient to increase resulting in strong to severe wind gusts during the afternoon. During the evening showers and thunderstorms moved into Northwest Kansas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A deepening surface low over Eastern Colorado caused the surface pressure gradient to increase resulting in strong to severe wind gusts during the afternoon. During the evening showers and thunderstorms moved into Northwest Kansas. The outflow winds generated from the showers and thunderstorms moved into Eastern Colorado, enhanced by the already strong winds above the surface, which lead to widespread reports of wind gusts of 60 across the area. The wind gusts peaked during the late evening into the overnight hours then gradually diminished from west to east through the rest of the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 2:03 PM MST, 57 minutes earlier.

Area forecast discussion, May 26, 2:03 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT SAT MAY 26 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 302 PM MDT SAT MAY 26 2012

THROUGH TONIGHT...THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS
EVENING TO THE EAST OF A DRYLINE...WITH THE BEST CHANCES IN THE
EASTERN PORTION OF THE AREA WHERE MOISTURE ADVECTION WILL BE
STRONGEST. TORNADO PARAMETERS BASED ON NAM SOUNDINGS ARE LOW IN
THIS AREA...AND STORMS WILL BE HIGH BASED...SO DAMAGING WINDS SEEM
THE MOST LIKELY THREAT...NEXT BEING LARGE HAIL. A COLD FRONT WILL
MOVE INTO THE AREA DURING THE EARLY MORNING...WITH MULTIPLE MODELS
SUGGESTING POTENTIAL FOR PRECIP AHEAD OF THE FRONT THIS EVENING
AND EARLY SUNDAY MORNING. WHILE DEW POINTS WILL BE HIGHER OUT EAST
OVERNIGHT...DEW POINTS WILL RECOVER OVER THE WESTERN PORTION OF
THE AREA. STRONG WINDS WILL DECREASE SLIGHTLY AFTER MIXING ENDS
THIS EVENING...BUT SHOULD REMAIN FAIRLY GUSTY UNTIL AFTER THE COLD
FRONT MOVES IN AND CAUSES WINDS TO VEER TO WESTERLY.

SUNDAY AND SUNDAY NIGHT...LATEST GUIDANCE HAS SHIFTED SLIGHTLY
EASTWARD WITH PLACEMENT OF THE DRYLINE ON SUNDAY AFTERNOON. STILL
LOOKS AS THOUGH LOCATIONS EAST OF A LINE FROM MCCOOK TO GOVE WILL
HAVE THE POTENTIAL TO SEE STRONG TO SEVERE THUNDERSTORMS DEVELOP
DURING THE AFTERNOON HOURS. CONVECTIVE ACTIVITY SHOULD SHIFT EAST
OF THE FORECAST AREA BY 06Z. WEST OF THE DRYLINE...ANOTHER DAY OF
BORDERLINE CRITICAL FIRE WEATHER CONDITIONS IS ANTICIPATED. GIVEN
ONGOING FIRE WEATHER HIGHLIGHT TODAY...WILL DEFER TO THE OVERNIGHT
SHIFT TO TAKE ANOTHER LOOK.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 302 PM MDT SAT MAY 26 2012

MONDAY THROUGH WEDNESDAY...STRONG MID/UPPER TROUGH WILL MOVE
EASTWARD ACROSS THE NORTHERN PLAINS WITH QUASI-ZONAL FLOW ACROSS
THE CENTRAL HIGH PLAINS. EXPECT SEASONABLE TEMPS AND DRY
CONDITIONS UNTIL TUESDAY AFTERNOON WHEN A WEAK SHORTWAVE TROUGH
WILL MOVE ACROSS THE AREA. WILL CARRY A INCREASING CHANCES FOR
PRECIP THROUGH THE DAY WEDNESDAY WITH SUBSIDENCE OVERTAKING THE
REGION BY LATE WEDNESDAY NIGHT.

THURSDAY THROUGH SATURDAY...WILL SEE PERIODIC OPPORTUNITIES FOR
PRECIP DURING THIS TIME FRAME. A MID/UPPER RIDGE WILL CONTINUE TO
BUILD ACROSS THE WESTERN CONUS RESULTING IN NORTHWEST FLOW ALOFT
ACROSS THE TRI-STATE REGION. TOUGH TO PINPOINT TIMING/COVERAGE AT
THIS POINT BUT SLIGHT CHANCE/CHANCE POPS APPEAR REASONABLE. TEMPS
WILL GRADUALLY WARM BACK INTO THE MID 80S BY SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1133 AM MDT SAT MAY 26 2012

MAIN CONCERN WILL BE STRONG WINDS DURING THE PERIOD...BUT THERE
WILL ALSO BE A POSSIBILITY FOR THUNDERSTORMS OVERNIGHT AS A COLD
FRONT MOVES INTO THE REGION. WINDS WILL INCREASE FURTHER THIS
AFTERNOON AS LOW PRESSURE DEEPENS TO THE WEST OF THE TERMINALS.
WINDS WILL DECREASE SOMEWHAT AFTER DAYTIME MIXING CEASES...BUT THE
PRESSURE GRADIENT WILL STILL SUPPORT GUSTY WINDS THIS EVENING.
WINDS WILL DECREASE FURTHER AS THE FRONT MOVES PAST THE TERMINALS
DURING THE EARLY MORNING...THEN SHIFT TO WESTERLY BEHIND THE
FRONT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
     KSZ001-002-013-014-027-028-041-042.

     RED FLAG WARNING UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

     WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ003-004-015-
     016-029.

CO...HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR COZ090>092.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR COZ252>254.

NE...HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR NEZ079.

     RED FLAG WARNING UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
     NEZ079>081.

     WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NEZ080-081.

&&

SHORT TERM...CJS/FOLTZ
LONG TERM...FOLTZ
AVIATION...CJS
Hazardous weather outlook, May 26, 7:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
800 AM MDT SAT MAY 26 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
800 AM MDT SAT MAY 26 2012 /900 AM CDT SAT MAY 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS...WITH GUSTS UP TO 60 MPH...CAN BE EXPECTED THIS
AFTERNOON ALONG AND WEST OF A BENKELMAN TO COLBY AND LEOTI LINE.
EAST OF THIS LINE GUSTS UP TO 50 MPH CAN BE EXPECTED. THE WINDS
WILL DECLINE DURING THE EVENING.

CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED ACROSS THE
ENTIRE AREA THIS AFTERNOON AND INTO THE EVENING. DURING THE
AFTERNOON RELATIVE HUMIDITIES WILL DROP INTO THE 10 TO 20 PERCENT
RANGE. WITH WIND GUSTS RANGING FROM 45 TO 60 MPH...EXPLOSIVE GROW
IS LIKELY WITH ANY FIRE. RELATIVE HUMIDITIES WILL IMPROVE DURING
THE EVENING.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER EAST OF A HILL CITY AND
NORTON LINE THIS AFTERNOON AND EVENING. THE PRIMARY CONCERNS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER SUNDAY AFTERNOON AND
EVENING EAST OF A STRATTON NEBRASKA TO LEOTI KANSAS LINE. LARGE
HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO WILL BE THE THREATS
WITH THESE STORMS.

HAZARDOUS FIRE WEATHER CONDITIONS ARE POSSIBLE ALONG AND WEST OF
THE COLORADO BORDER SUNDAY AFTERNOON DUE TO LOW RELATIVE
HUMIDITIES AND WIND GUSTS UP TO 30 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR THE NORTON AND
HILL CITY AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
May 26, 3:00 PM MST to May 27, 1:00 AM MST
Where
Kit Carson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Reported at Siebert. A peak gust of 59 MPH was reported at the airport south of Burlington.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384217.